Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 6, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 20, 2017, 1:54 PM EDT for Calhoun County, Michigan. It was in force for 66 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2017, 1:54 PM EDT (17:54 UTC)
- Expired
- Apr 20, 2017, 3:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Calhoun County, MI
The radar
The Grand Rapids radar (KGRR), 86 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 2:08 PM EDT | HAIL 1 | 2 E Pine Creek, MI | EAST LEROY. |
| Apr 20, 2:15 PM EDT | HAIL 0.75 | 5 Ese Pine Creek, MI | 7 MILE RD NEAR N DR. |
| Apr 20, 2:15 PM EDT | HAIL 0.88 | 5 Ene Pine Creek, MI | |
| Apr 20, 2:19 PM EDT | HAIL 0.25 | 2 N Burlington, MI | |
| Apr 20, 3:05 PM EDT | HAIL 0.75 | 4 S Albion, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 595 m²/s²
- 0-3 km storm-relative helicity
- 665 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
426 WUUS53 KGRR 201754 SVRGRR MIC025-201900- /O.NEW.KGRR.SV.W.0006.170420T1754Z-170420T1900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Rapids MI 154 PM EDT THU APR 20 2017 The National Weather Service in Grand Rapids has issued a * Severe Thunderstorm Warning for... Calhoun County in south central Michigan... * Until 300 PM EDT. * At 154 PM EDT, a severe thunderstorm was located near Climax, moving east at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Albion... Marshall... Battle Creek... Homer... Union City... Burlington... Marengo... Athens... Tekonsha... Pine Creek... Ceresco... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4226 8530 4236 8472 4207 8471 4207 8529 TIME...MOT...LOC 1754Z 254DEG 36KT 4217 8536 HAIL...1.00IN WIND...<50MPH $$ HOVING
4 follow-up statements
339 WWUS53 KGRR 201816 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 216 PM EDT THU APR 20 2017 MIC025-201900- /O.CON.KGRR.SV.W.0006.000000T0000Z-170420T1900Z/ Calhoun MI- 216 PM EDT THU APR 20 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR SOUTHERN CALHOUN COUNTY... At 215 PM EDT, a severe thunderstorm was located near Burlington, moving east at 35 mph. This storm had already produced quarter sized hail around East Leroy. HAZARD...Quarter size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. Locations impacted include... Albion... Marshall... Homer... Union City... Burlington... Marengo... Athens... Tekonsha... Pine Creek... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4218 8530 4236 8472 4207 8471 4207 8529 TIME...MOT...LOC 1815Z 263DEG 30KT 4216 8512 HAIL...1.00IN WIND...<50MPH $$ TJT
793 WWUS53 KGRR 201834 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 234 PM EDT THU APR 20 2017 MIC025-201900- /O.CON.KGRR.SV.W.0006.000000T0000Z-170420T1900Z/ Calhoun MI- 234 PM EDT THU APR 20 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR SOUTHEASTERN CALHOUN COUNTY... At 233 PM EDT, a severe thunderstorm was located near Homer, moving east at 40 mph. This storm had weakened somewhat but is still capable of producing penny sized hail...with some quarter size hail possible as well. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Albion... Marshall... Homer... Union City... Burlington... Marengo... Tekonsha... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4207 8471 4207 8520 4220 8511 4232 8472 TIME...MOT...LOC 1833Z 260DEG 34KT 4219 8489 HAIL...1.00IN WIND...<50MPH $$ TJT
843 WWUS53 KGRR 201853 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 253 PM EDT THU APR 20 2017 MIC025-201900- /O.CON.KGRR.SV.W.0006.000000T0000Z-170420T1900Z/ Calhoun MI- 253 PM EDT THU APR 20 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR SOUTHEASTERN CALHOUN COUNTY... At 252 PM EDT, a severe thunderstorm was located near Homer, moving east at 40 mph. This storm is expected to gradually weaken through 300 PM EDT. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Albion... Homer... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4207 8471 4211 8497 4219 8498 4228 8472 TIME...MOT...LOC 1852Z 252DEG 33KT 4216 8489 HAIL...1.00IN WIND...<50MPH $$ TJT
129
WWUS53 KGRR 201904
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
304 PM EDT THU APR 20 2017
MIC025-201912-
/O.EXP.KGRR.SV.W.0006.000000T0000Z-170420T1900Z/
Calhoun MI-
304 PM EDT THU APR 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN COUNTY
HAS EXPIRED...
The storm which prompted the warning will continue to weaken
although penny size hail will be possible around Homer before 315 PM
EDT. Scattered thunderstorms with heavy rain and nuisance flooding
will continue through 400 PM EDT. A severe thunderstorm watch
remains in effect until 800 PM EDT for south central Michigan.
LAT...LON 4207 8471 4211 8497 4219 8498 4228 8472
TIME...MOT...LOC 1902Z 254DEG 36KT 4218 8478
$$
TJTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 12:41 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Apr 20, 12:41 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 1241 PM EDT Thu Apr 20 2017 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 330 AM EDT Thu Apr 20 2017 Low pressure will bring a couple waves of shower and thunderstorm activity through the area today. The first round will develop along a warm front before dawn this morning. The second wave will come with the trailing cold front this afternoon. A few of this afternoon's storms could be strong over far southeastern sections of the forecast area. Once the front clears Lower Michigan, much cooler air will push into the region with highs in the 50s Friday and Saturday. Quieter weather will ensue through the weekend and into the beginning of next week. Active weather should hold off until late Tuesday when another upper trough begins to dig into the Great Lakes Region. && .SHORT TERM...(Today through Saturday) Issued at 330 AM EDT Thu Apr 20 2017 The main issue in the short term deals with the system that is approaching the area today. Showers and thunderstorms will come in two rounds with the second wave having a the better potential for severe weather over southeastern sections of the forecast area. Showers and storms are currently developing as a result of warm advection that is pushing into the area just ahead of the main system. Much of the activity remains elevated with brief bouts of locally heavy rainfall and a few strokes of lightning. Isolated areas of small hail and gusty winds are possible, especially north of Muskegon, where to bulk of the energy resides this morning. This threat will be limited and activity is expected to remain sub-severe. As the surface low approaches with the trailing cold front this afternoon, the core of the jet rounds the base of the upper trough. Bulk shear of over 30kts and increasing instability could result in organized thunderstorms along the cold front through the early and mid-afternoon. High res guidance places much of the convection near and southwest of the Grand Rapids area from 2pm and beyond. The greatest threats will primarily be large hail and damaging wind. An isolated tornado cannot be ruled out, but the greatest risk for anything of that nature would likely be over far southeastern sections of the CWA...south of Lansing/near Jackson. The front clears the area late in the afternoon with a few isolated showers or drizzle left behind. Otherwise, cooler less dramatic weather moves in through Friday with some sunshine possible late in the day. .LONG TERM...(Saturday night through Wednesday) Issued at 330 AM EDT Thu Apr 20 2017 A large portion of the long term will be inactive with systems passing well north and south of of the Great Lakes. The upper level pattern becomes zonal through the day Sunday and Monday. If current guidance holds, we will see a rather pleasant end to the weekend, which will carry over into the beginning of next week. Temperatures will return to near normal with highs in the lower 60s both Sunday and Monday with partly to mostly sunny skies. An upper level trough begins to develop over the Upper Midwest as a surface low tracks northeast through Minnesota early Tuesday. A cold front extending southwest of the surface low will push through Tuesday night. This could bring another round showers and thunderstorms with the front pushing east by Wednesday morning. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1241 PM EDT Thu Apr 20 2017 For the most part expect MVFR to IR conditions into Friday afternoon before prolonged clearing takes place. There will be showers and thunderstorms around this afternoon but they will mostly impact the I-69 TAF Sites. && .MARINE... Issued at 330 AM EDT Thu Apr 20 2017 An area of low pressure will approach the Great Lakes today with a couple rounds of shower and thunderstorm activity expected. The first round is ongoing and a will continue to push through prior to the dawn hours this morning. Locally heavy rain, lightning and isolated areas of small hail are possible with the first round. The second round will come with a cold front later this morning and could also include lightning and heavy rainfall. Ahead of the front, southerly winds will continue to increase, resulting in hazardous boating conditions. Once the front passes, winds will turn out of the west Thursday night, increasing to around 30 knots. Waves could reach 6 feet in places through Thursday night. Winds will eventually turn out of the northwest through Friday morning with high wind and waves expected to continue. && .HYDROLOGY... Issued at 1142 AM EDT Thu Apr 20 2017 Thursday morning rain totals surpassed 1 inch in Mason, Ottawa, and northern Kent counties. Generally two thirds of an inch fell upstream of Croton and one third fell upstream of Evart. Expecting only a slight additional rise at Evart, while Croton could reach bankfull on Friday. Looking Glass and Sycamore avoided the heaviest rain while Maple caught some of it. While flood stage being reached is not the most likely scenario, Looking Glass appears to be the most vulnerable of all the rivers if it gets repeated storms Thursday afternoon. Fortunately, dry weather is expected Friday into early next week. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Small Craft Advisory until 6 PM EDT Friday for LMZ844>849. && SYNOPSIS...JAM SHORT TERM...JAM LONG TERM...JAM AVIATION...WDM HYDROLOGY...CAS MARINE...JAM
Hazardous weather outlook, Apr 20, 11:24 AM EDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 1124 AM EDT Thu Apr 20 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-211530- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1124 AM EDT Thu Apr 20 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight There is a slight risk for severe thunderstorms southeast of Grand Rapids and an enhanced risk of severe thunderstorms near Jackson this afternoon. The main threats will be large hail and damaging winds. An isolated tornado cannot be ruled out over southeastern sections of the forecast area. Locally heavy rain may lead to ponding of water on area roadways. Area streams and rivers will likely rise and some small streams by rise out of their banks. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The next threat for thunderstorms, some possibly strong, is in the Tuesday evening into Wednesday morning time frame. .SPOTTER INFORMATION STATEMENT... Spotter may self activate as needed this afternoon. LMZ844>849-211530- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1124 AM EDT Thu Apr 20 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Winds and waves will remain hazardous to small craft through tonight. Thunderstorms, some possibly strong are expected into mid afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Winds and waves will remain hazardous to small craft through Friday. .SPOTTER INFORMATION STATEMENT... Spotter may self activate as needed this afternoon. wdm
In the hours before
Special weather statement, Apr 20, 11:24 AM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT National Weather Service Grand Rapids MI 1124 AM EDT Thu Apr 20 2017 MIZ040-044>046-050>052-056>059-064>067-071>074-201900- Clare-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot-Ottawa-Kent- Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-Calhoun- Jackson- Including the cities of Clare, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 1124 AM EDT Thu Apr 20 2017 ...Thunderstorms developing over Southern Lower Michigan... Thunderstorms will increase in coverage and move east at 45 MPH. Any thunderstorm approaching your area will be capable of frequent lightning, wind gusts with minor damage, and hail. Some thunderstorms over southern and southeastern Lower Michigan later today may become severe with large hail, damaging wind gusts and possibly a tornado. Local nuisance flooding will also be likely with some risk of road closures and threats to safety and property. If skies darken in your area curtail any outdoor activities and seek shelter until 30 minutes after the storm has passed. If caught outside stay away from high objects such as trees. TJT
Local storm report, Apr 20, 11:44 AM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1144 AM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM HAIL BYRON CENTER 42.81N 85.72W
04/20/2017 M0.25 INCH KENT MI TRAINED SPOTTER
BB TO PEA SIZE HAIL.
&&
CASLocal storm report, Apr 20, 1:41 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
141 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL SCHOOLCRAFT 42.12N 85.63W
04/20/2017 E0.50 INCH KALAMAZOO MI PUBLIC
REPORT VIA MPING.
&&
CASLocal storm report, Apr 20, 1:51 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
151 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM HAIL VICKSBURG 42.12N 85.53W
04/20/2017 M0.25 INCH KALAMAZOO MI TRAINED SPOTTER
&&
CASThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 8:46 PM EDT | River Flood Advisory | GRR | Ingham | 5 days |
| Apr 19, 10:50 PM EDT | Small Craft Advisory | GRR | 48 hr | |
| Apr 20, 3:10 AM EDT | Special Weather Statement | GRR | Mason | 65 min |
| Apr 20, 3:31 AM EDT | Special Weather Statement | GRR | Kent | 59 min |
| Apr 20, 3:52 AM EDT | Special Weather Statement | GRR | Isabella | 53 min |
| Apr 20, 3:55 AM EDT | Special Marine Warning | GRR | 65 min | |
| Apr 20, 3:58 AM EDT | Special Weather Statement | GRR | Lake, Mason, Muskegon, Newaygo, Oceana, Ottawa | 62 min |
| Apr 20, 4:30 AM EDT | Special Marine Warning | GRR | 45 min | |
| Apr 20, 4:37 AM EDT | Special Weather Statement | GRR | Kent, Mecosta, Montcalm, Newaygo, Ottawa | 23 min |
| Apr 20, 5:30 AM EDT | Special Weather Statement | GRR | Barry, Eaton, Ionia | 30 min |
| Apr 20, 1:36 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 39 min |
| Apr 20, 2:10 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 32 min |
| Apr 20, 2:47 PM EDT | Special Weather Statement | GRR | Jackson | 58 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.